Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 18, NWS Albuquerque, NM

May 22, 2005Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 22, 2005, 6:18 PM MDT for Colfax County, New Mexico. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2005, 6:18 PM MDT (00:18 UTC)
Expired
May 22, 2005, 7:15 PM MDT
In force
57 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 210 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.3 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2005-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2005-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6042 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:45 PM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 22, 2:45 PM MDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
245 PM MDT SUN MAY 22 2005

.DISCUSSION...THE UPPER RIDGE THAT HAS BROUGHT THE RECORD HEAT TO
MUCH OF THE CWA IS SHOWING SIGNS OF WEAKENING ITS GRIP. THE FEW
THUNDERSTORMS YESTERDAY AND A BIT MORE TODAY ALONG WITH THE PASSAGE
OF A COLD FRONT SOUTH ALONG THE EASTERN PLAINS ARE THE EVIDENCE TO
SUPPORT THIS. TEMPERATURES COOLED OFF ACROSS THE EAST TODAY DUE TO
THIS FRONT BUT REMAIN HOT WEST OF THE FRONT. THE TREND OF DAILY
DIURNAL CONVECTION AND LOWER TEMPERATURES WILL BE EVIDENT THROUGH THE
WEEK. ALTHOUGH THE EAST WILL WARM UP MONDAY AS THE INFLUENCE OF THE
FRONT WEAKENS...AN EXPANSION OF THUNDERSTORMS AND TEMPERATURES
TRENDING TOWARDS NORMAL LOOK TO PROGRESS WITH DISTURBANCES MOVING
ACROSS THE NORTHEAST TUESDAY AND WEDNESDAY AND A MODERATELY STRONG
COLD FRONT PUSHING SOUTH AND WEST THURSDAY INTO FRIDAY. UP UNTIL
THURSDAY/S FRONTAL PASSAGE THE MAJORITY OF THE THUNDERSTORMS WILL
DEVELOP OVER THE NORTHERN AND CENTRAL MOUNTAINS WORKING THEIR WAY
EAST LATE IN THE DAY AND EARLY EVENING. ISOLATED STORMS ARE
ALSO POSSIBLE EACH DAY OVER THE GILA AS SOME LIMITED MOISTURES
SEEPS ITS WAY NORTH. MOISTURE WILL WORK ITS WAY WEST FRIDAY INTO
NEXT WEEKEND GIVING THE RIO GRANDE VALLEY AND AREAS ALONG THE
CONTINENTAL DIVIDE A SLIGHTLY BETTER CHANCE OF LATE DAY AND/OR EARLY
EVENING THUNDERSTORMS. LOOKS LIKE WE ARE HEADING BACK TOWARDS
NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  50  93  51  92 /   0   0   0   0
GALLUP..........................  42  89  43  89 /   0   0   0   0
GRANTS..........................  44  91  45  89 /   0   0   0   0
GLENWOOD........................  44  97  49  96 /   0   0   0   0
CHAMA...........................  42  83  39  80 /   0   0   0   0
LOS ALAMOS......................  48  85  47  87 /   0   0   0   0
RED RIVER.......................  35  79  36  75 /  20  20  20  10
TAOS............................  39  85  40  86 /   0   0   0   0
SANTA FE........................  50  89  50  87 /   0   0   0   0
SANTA FE AIRPORT................  53  91  52  91 /   0   0   0   0
ESPANOLA........................  52  93  51  93 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  64  94  63  93 /   0   0   0   0
ALBUQUERQUE VALLEY..............  56  97  57  94 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  60  92  59  91 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  61  95  61  93 /   0   0   0   0
SOCORRO.........................  61  99  62  97 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  56  86  54  86 /  10  10  10   0
MORIARTY/ESTANCIA...............  45  88  51  89 /  20  20  20   0
CARRIZOZO.......................  59  93  60  92 /   0   0   0   0
RUIDOSO.........................  52  88  55  84 /  20  10  20  10
RATON...........................  49  86  48  86 /  20  20  20  20
LAS VEGAS.......................  47  85  50  85 /  20  20  20  10
ROY.............................  55  86  52  88 /  20  20  20  20
CLAYTON.........................  58  87  54  88 /  10  20  30  20
SANTA ROSA......................  58  92  57  94 /  20  20  20  10
TUCUMCARI.......................  62  94  62  96 /  10  20  30  10
FORT SUMNER.....................  58  97  60  97 /  20  20  20  10
CLOVIS..........................  62  95  61  96 /  10  10  30  10
PORTALES........................  62  98  62  97 /  10  10  30  10
ROSWELL.........................  62  99  65 100 /  20  10  20   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH IN EFFECT UNTIL 11 AM MDT TUESDAY FOR SAN JUAN COUNTY.

&&

49
Hazardous weather outlook, May 22, 6:00 AM MDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN MAY 22 2005

NMZ001>021-026-231200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT SUN MAY 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

DUE TO CONTINUED WARM TEMPERATURES...STRONG FLOWS AND HIGH WATER
LEVELS FROM SNOWMELT RUNOFF ARE EXPECTED IN ARROYOS...STREAMS...RIVER
HEADWATERS...AND LOW WATER CROSSINGS. AREAS OF CONCERN ARE THE
ANIMAS...LA PLATA...AND SAN JUAN RIVERS IN SAN JUAN COUNTY WHERE A
FLOOD WATCH HAS BEEN ISSUED THROUGH TUESDAY MORNING. OTHER AREAS OF
CONCERN ARE THE RIVERS AND STREAMS IN TAOS...RIO ARRIBA...
NORTHEASTERN SANTA FE...NORTHWESTERN SAN MIGUEL...AND SOUTHWESTERN
MORA COUNTIES.

PERSONS VENTURING INTO THE HIGH COUNTRY TODAY SHOULD BE AWARE OF THE
FAST FLOWING WATER IN STREAMS AND CREEKS...AS WELL AS THE POTENTIAL
FOR FLOODED LOW WATER CROSSINGS. PERSONS WITH PROPERTY INTERESTS
ALONG WATERWAYS SHOULD MONITOR WATER LEVELS TODAY.

.DAYS TWO THROUGH SEVEN...

ALTHOUGH SLIGHTLY COOLER TEMPERATURES ARE FORECAST INTO EARLY NEXT
WEEK...HIGH FLOWS WILL CONTINUE ALONG RIVERS SUCH AS THE LA PLATA...
ANIMAS...SAN JUAN...AND THE RIO CHAMA AS WELL AS RIVERS AND STREAMS
IN TAOS...RIO ARRIBA...NORTHEASTERN SANTA FE...NORTHWESTERN SAN
MIGUEL...AND SOUTHWESTERN MORA COUNTIES.

PERSONS VENTURING INTO THE HIGH COUNTRY EARLY NEXT WEEK SHOULD BE
AWARE OF THE FAST FLOWING WATER IN STREAMS AND CREEKS...AS WELL AS
THE POTENTIAL FOR FLOODED LOW WATER CROSSINGS. PERSONS WITH PROPERTY
INTERESTS ALONG WATERWAYS SHOULD MONITOR WATER LEVELS INTO EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TO HELP MONITOR STREAMS IN THE
AFFECTED AREAS LISTED.

16

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:00 PM MDTSevere Thunderstorm WarningABQUnion60 min
May 23, 5:33 PM MDTSevere Thunderstorm WarningABQHarding, Union58 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.